Wisconsin, 2012Strong Wind in Wisconsin, March 10, 2012
March 10, 2012 · NWS MKX · 8 events in 8 counties and zones
A tight pressure gradient around strong low pressure tracking across southern Canada produced gusty southwest winds over southern Wisconsin during the day on March 10th. The surface gradient winds were enhanced by a 40-knot low level jet that mixed down to the surface during maximum daytime heating.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient around strong low pressure tracking across southern Canada produced gusty southwest winds over southern Wisconsin during the day on March 10th. The surface gradient winds were enhanced by a 40-knot low level jet that mixed down to the surface during maximum daytime heating. Sustained wind speeds were between 30 mph and 35 mph (26 to 30 knots), with gusts of 40 to 47 mph (35 to 41 knots). There were scattered reports of snapped power-lines due to the impact of fallen tree branches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 10, 11:56 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 10, 11:56 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1156 AM CST SAT MAR 10 2012
.UPDATE...WIND ADVISORY ISSUED THIS MORNING FOR NORTHEAST
COUNTIES...AS LATEST SOUNDINGS SHOWING UP TO 45 MPH IN THE TOP
HALF OF THE MIXING LAYER. GFS AND RUC SOUNDS ARE PARTICULARLY
AGGRESSIVE...SUGGESTING GUSTS TO NEARLY 50 MPH POSSIBLE THIS
AFTERNOON. HAVE ALREADY SEEN GUSTS AS HIGH AS 43 MPH AT FOND DU
LAC...SO APPEARS THAT THINGS ARE ON THEIR WAY. WINDS WILL
EVENTUALLY EASE LATE THIS AFTERNOON AND INTO THE EVENING AS
DAYTIME MIXING IS LOST.
WITH RELATIVELY CALM UPPER LEVEL FLOW AND ONLY A FEW
CIRRUS IN SIGHT ON SATELLITE IMAGERY...SKIES EXPECTED TO REMAIN
NEARLY CLOUD FREE THIS AFTERNOON. TEMPERATURES FORECAST BY
PREVIOUS SHIFT HAVE BEEN GOOD THROUGH THE MORNING. 925MB TEMPS OF
5 TO 8 C AND NEAR ADIABATIC LAPSE RATES SUGGEST HIGHS TODAY IN THE
UPPER 50S IN THE WEST AND LOWER 50S EAST. SHORT TERM GUIDANCE IS
WARMER THAN THIS BY A COUPLE OF DEGREES. HOWEVER...GIVEN WAA
PATTERN IN SOUTHWEST FLOW...THINK PREVIOUS FORECAST OF LOW 60S IN
THE WEST AND MID-UPPER 50S IN THE EAST WAS ONLY SLIGHTLY
OVERDONE...SO BUMPED TEMPS DOWN A COUPLE OF DEGREES.
&&
.AVIATION/18Z TAFS/...WINDY AFTERNOON IN STORE FOR SOUTHERN
WISCONSIN...AS WINDS CONTINUE TO INCREASE UNDER TIGHT PRESSURE
GRADIENT. SFC WINDS WILL BACK OFF LATE AFTERNOON AND EVENING AS
DAYTIME MIXING IS LOST...OPENING THE DOOR AGAIN FOR WIND SHEAR.
DECIDED TO KEEP THE WIND SHEAR IN THE TAFS THROUGH THE NIGHT AS 45
KT WINDS EXPECTED AT ABOUT 2 KFT. OTHERWISE...MOSTLY CLEAR SKIES
TO CONTINUE INTO SUNDAY MORNING. MID AND HIGH LEVEL CLOUDS WILL
INCREASE TOMORROW AFTERNOON AS LOW PRESSURE DRAWS NEAR...WITH
RAIN AND LOWER CLOUDS MOVING IN DURING THE EVENING HOURS.
&&
.PREV DISCUSSION... /ISSUED 342 AM CST SAT MAR 10 2012/
TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH.
STRONG LOW PRESSURE WILL CONTINUE EWD ACROSS CANADA WITH A 50 TO
60KT SWLY LOW LEVEL JET SHIFTING EWD FROM THE UPPER MS RIVER
VALLEY INTO THE GREAT LAKES. STRONG WARM ADVECTION WILL OCCUR WITH
925 MB TEMPS AND FORECAST TRAJECTORIES YIELDING MAX TEMPS AROUND
60F. GUSTY WINDS TO 35 TO 40 MPH WHICH IS UNDER WIND ADVISORY
CRITERIA. PRESSURE GRADIENT TO DECREASE BY TNT BUT STILL ENOUGH OF
A PRESSURE GRADIENT INCLUDING A 40 KT LLJ TO KEEP WINDS GOING AND
THUS RELATIVELY MILD LOW TEMPS. A VERY DRY AIRMASS WILL SUPPORT MO
SUNNY DAY AND A CLEAR NIGHT.
SHORT TERM...SUNDAY THROUGH MONDAY NIGHT...FORECAST CONFIDENCE
MEDIUM TO HIGH.
SUNDAY APPEARS TO BE A DRY DAY...AS SHORT TERM MODELS SUGGEST ANY
APPRECIABLE UPWARD VERTICAL MOTION WITH APPROACHING UPPER LOW
SHOULD REMAIN SOUTHWEST OF THE AREA. THUS...EXPECT JUST INCREASING
CLOUDS DURING THE DAY SUNDAY. 925MB TEMPERATURES SUPPORT HIGHS IN
THE LOWER 60S AWAY FROM LAKE MICHIGAN...WITH GOOD LOW LEVEL
MIXING. WINDS SHOULD TURN ONSHORE LATE IN THE DAY CLOSE TO
SHORE...KEEPING HIGHS THERE SOMEWHAT COOLER.
UPPER LOW SHIFTS FROM THE CENTRAL PLAINS TO EAST CENTRAL MINNESOTA
SUNDAY NIGHT...THEN OPENS UP AS IS IT SHIFTS NORTHEAST THROUGH
LAKE SUPERIOR MONDAY. AREA FORECAST SOUNDINGS CONTINUE TO SATURATE
DURING THIS TIME...WITH ROBUST UPWARD VERTICAL MOTION. MAY SEE A
LULL IN THE RAIN MONDAY MORNING WITH DRY SLOT...BUT SHOULD SEE
MORE DEVELOPMENT IN THE AFTERNOON WITH INFLUENCE OF PASSING
VORTICITY MAXIMUM.
CONTINUED TO GO WITH HIGH POPS SUNDAY NIGHT INTO MONDAY...TAPERING
OFF AS MONDAY WEARS ON. WEAK HIGH PRESSURE THEN SLIDES INTO THE
REGION MONDAY NIGHT...GRADUALLY ENDING THE RAIN. TEMPERATURES WILL
REMAIN ON THE MILD SIDE DURING THIS TIME.
LONG TERM...TUESDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM
TO HIGH.
WARM AIR ADVECTION KICKS IN AGAIN ACROSS THE REGION TUESDAY INTO
WEDNESDAY...WITH 925MB TEMPERATURES JUMPING INTO THE LOWER TO MID
TEENS CELSIUS RANGE. GOOD LOW LEVEL MIXING AND SOME SUNSHINE
SHOULD ALLOW FOR HIGHS TO JUMP INTO THE 60S AWAY FROM THE LAKE
TUESDAY...THEN INTO THE 70S ACROSS THE AREA WEDNESDAY WITH
SOUTHWEST WINDS.
COLD FRONT THEN SHIFTS SOUTHEAST THROUGH THE AREA LATE WEDNESDAY
AND WEDNESDAY NIGHT. AREA FORECAST SOUNDINGS FROM THE GFS SHOWING
SOME MEAN LAYER CAPES AND MOISTURE DURING THIS TIME...SO CONTINUED
TO MENTION THUNDER IN FORECAST. TEMPERATURES WILL REMAIN MILD
AFTER FRONTAL PASSAGE THROUGH THE REST OF THE WEEK.
AVIATION/12Z TAFS/...A 50-60 KT LLJ WILL DEVELOP OVER THE REGION
TODAY WITH LOW LEVEL WIND SHEAR POSSIBLE OVER SOUTH CENTRAL WI THIS
AM BEFORE WINDS AND MIXING INCREASE THERE. LOW LEVEL WIND SHEAR IS
THEN MARGINAL FOR TNT AS THE PRESSURE GRADIENT DECREASES AND MIXING
CEASES WITH A 40 KT LLJ REMAINING OVER THE AREA. OTHERWISE VFR
CONDITIONS WILL PREVAIL TODAY THROUGH SUNDAY.
MARINE...A GALE WARNING IS IN EFFECT FROM 6 AM UNTIL 6 PM. A STRONG
SWLY 50-60KT LOW LEVEL JET WILL SHIFT FROM THE UPPER MS RIVER VALLEY
INTO THE GREAT LAKES TODAY IN RESPONSE TO STRONG LOW PRESSURE MOVING
EWD ACROSS CANADA. THE PRESSURE GRADIENT AND STRONG LOW LEVEL JET
WILL PRODUCE WINDY CONDITIONS OVER THE LAKE INCLUDING WIND GUSTS TO
GALE FORCE. HIGH WAVES WILL OCCUR ESPECIALLY NORTH OF NORTH POINT
LIGHTHOUSE. THE GUSTY WINDS AND HIGH WAVES WILL LINGER INTO THE
EVENING SO A SMALL CRAFT ADVISORY MAY NEED TO FOLLOW THE CURRENT
GALE WARNING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ051-052-058>060.
LM...GALE WARNING UNTIL 6 PM CST THIS EVENING FOR LMZ643>646.
&&
UPDATE...WIMBERLEY/DDV
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
SUNDAY THROUGH FRIDAY...WOOD
Hazardous weather outlook, Mar 10, 9:20 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
920 AM CST SAT MAR 10 2012
WIZ046-047-051-052-056>060-062>072-111115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
920 AM CST SAT MAR 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY FOR FOND DU LAC...SHEBOYGAN...
DODGE...WASHINGTON AND OZAUKEE COUNTIES. EXPECT SOUTH WINDS OF 25
TO 30 MPH WITH GUSTS TO 45 MPH. HIGH PROFILE VEHICLES ON EAST TO
WEST ORIENTED ROADS WILL BE MOST AFFECTED BY THE SOUTHERLY WIND.
SOUTH WINDS ELSEWHERE ACROSS THE AREA WILL ALSO BE QUITE
STRONG...BUT REMAINING JUST BELOW WIND ADVISORY CRITERIA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEXT WEDNESDAY AND
WEDNESDAY NIGHT AS A WEAK COLD FRONT CROSSES SOUTHERN WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.
LMZ643>646-111115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
920 AM CST SAT MAR 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING DUE TO INCREASING
SOUTH TO SOUTHWEST WINDS BETWEEN HIGH PRESSURE TO THE SOUTHEAST
AND LOW PRESSURE MOVING EAST ACROSS CANADA. HIGH WAVES WILL
DEVELOP ESPECIALLY NORTH OF NORTH POINT LIGHTHOUSE. THE BREEZY
WINDS AND HIGH WAVES WILL LIKELY LINGER INTO THIS EVENING SO A
SMALL CRAFT ADVISORY MAY NEED TO FOLLOW THE CURRENT GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEXT WEDNESDAY AND
WEDNESDAY NIGHT AS A WEAK COLD FRONT CROSSES SOUTHERN WISCONSIN.
WWW.WEATHER.GOV/MKX
DAVIS
In the hours before
Local storm report, Mar 10, 12:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 PM CST SAT MAR 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HIGH SUST WINDS SHEBOYGAN 43.75N 87.72W
03/10/2012 M42.00 MPH SHEBOYGAN WI C-MAN STATION
SGNW3. GUSTS TO 47 MPH.
&&
WIMBERLEYLocal storm report, Mar 10, 1:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
101 PM CST SAT MAR 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HIGH SUST WINDS FOND DU LAC AIRPORT 43.77N 88.49W
03/10/2012 M30 MPH FOND DU LAC WI ASOS
KFLD 21026G34KT
&&
WIMBERLEYStrong Wind, Fond du Lac
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 26 kt (30 mph) measured sustained
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Strong Wind, Sheboygan
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong Wind, Dodge
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Washington forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong Wind, Ozaukee
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong Wind, Milwaukee
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong Wind, Kenosha
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Strong Wind, Green
- When
- March 10, 1:30 PM CST to 5:00 PM CST
- Where
- Green forecast zone
- Measured
- 26 kt (30 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 10, 20121 death · 1 event
- Flooding in Idaho, March 10 to 20, 2012$55,000 · 3 events
- Wildfire in Illinois, March 10, 2012$50,000 · 1 event
- Wildfire in Georgia, March 10, 2012$24,000 · 1 event
- Winter Weather in Massachusetts, March 10, 20122 injured · 2 events
- Hail in Texas, March 10, 20121 in hail · 1 event
- Extreme Cold in Alaska, March 10, 20121 event
- Heavy Snow in Washington, March 10 to 11, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371530, 371531, 371532, 371533, 371534, 371535, 371537, 371538.